Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 90, NWS Topeka, KS

June 14, 2004Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 14, 2004, 7:12 PM CDT for Dickinson County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 7:12 PM CDT (00:12 UTC)
Expired
Jun 14, 2004, 8:15 PM CDT
In force
63 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5020 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5020 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
2.8
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WUUS53 KTOP 150012
SVRTOP
KSC041-150115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST DICKINSON COUNTY IN CENTRAL KANSAS

* UNTIL 815 PM CDT

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  BASEBALL SIZE.  THIS STORM WAS LOCATED 6 MILES NORTH OF HOPE...OR
  ABOUT 12 MILES SOUTHEAST OF ABILENE...MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODBINE
  HOPE
  HERINGTON

AT 710 PM GOLFBALL SIZE HAIL WAS REPORTED AT NAVARRE BY TRAINED 
SPOTTERS.

LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3887 9715 3886 9701 3881 9693 3865 9693
          3864 9707 3878 9720

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:17 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 14, 3:17 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT MON JUN 14 2004

.DISCUSSION...

DETERMINING HOW HIGH TO GO WITH PRECIPITATION CHANCES THROUGH
THE MAJORITY OF THE FORECAST IS THE MAIN CHALLENGE.

12Z UPPER AIR MAPS SHOWED UPPER LEVEL JET FROM WASHINGTON STATE
EAST-SOUTHEAST THROUGH SOUTH DAKOTA WITH A FEW 110KT AIRREPS. ONE
SHORTWAVE TROF ALONG THE JET WAS MOVING THROUGH MINNESOTA WITH
ANOTHER PASSING THROUGH IDAHO WITH WATER VAPOR LOOP INDICATING THE
MOST SIGNIFICANT WAVE ALONG THE FAR WESTERN CANADA/US BORDER. MID
LEVELS REMAIN FAIRLY WARM FROM CENTRAL KANSAS SOUTHWARD WITH COOLER
JUST NORTH AND DECENT MID LEVEL LAPSE RATES. BEST COLD AIR AT 850MB
REMAINS WELL NORTH OF THE REGION WITH SECONDARY BOUNDARY FROM
WESTERN KANSAS INTO EASTERN IOWA. SURFACE OBS SHOWING OUTFLOW
ENHANCED SURFACE BOUNDARY HAD MOVED INTO NORTHERN KANSAS BY 19Z WITH
SCATTERED STORMS DEVELOPING ALONG AND BEHIND IT.

LOW LEVEL MOISTURE QUITE HIGH THIS AFTERNOON WITH DEWPOINTS IN THE
LOWER 70S. INSTABILITY QUITE HIGH WITH TEMPS AROUND 90...AND 18Z TOP
SOUNDING INDICATING NEAR 4000 J/KG OF CAPE AND VERY LITTLE CIN.
SHEAR NOT VERY IMPRESSIVE...BUT SHOULD BE ENOUGH TO ORGANIZE
CONVECTION SOMEWHAT. BOUNDARY SHOULD SERVE AS FORCING MECHANISM FOR
STORM DEVELOPMENT THROUGH THE EARLY EVENING WITH MESOSCALE
BOUNDARIES FROM THE STORMS FURTHER AIDING IN DEVELOPMENT...AND
BACKING LOW LEVEL WINDS NEARBY. IF MANY STORMS CAN
DEVELOP...DIRECTION OF UPPER FLOW MAY BRING STORMS OVER THE SAME
LOCATIONS...AND GIVEN RECENT HEAVY RAINS...LOCALIZED FLOODING IS
NOT OUT OF THE QUESTION. WILL NOT ISSUE ANY WATCH DUE TO LACK OF
LARGE SCALE FORCING/FOCUSING MECHANISM. WILL WATCH CONVECTIVE TRENDS
FOR ANY LAST MINUTE UPDATES...BUT HIGH CHANCE POPS LOOK PRETTY GOOD
AT THIS POINT. FAR WESTERN WAVE TO MOVE EAST TONIGHT. INCREASING
WINDS AHEAD OF THE WAVE JUST OFF THE SURFACE MAY KEEP STORMS GOING
INTO THE NIGHT. GOOD SOUTHERLY FLOW TUESDAY SHOULD WASH OUT ANY
REMAINING MESOSCALE BOUNDARIES WITH SYNOPTIC SCALE FRONT PUSHING
SOUTH INTO NEBRASKA IN THE AFTERNOON. WILL KEEP SMALL POPS IN CASE
ANYTHING LINGERS INTO THE MORNING AND FRONT ENTERS THE NORTHWESTERN
ZONES LATE. FRONT SHOULD MAKE IT INTO THE CWA BY WEDNESDAY...PUSHING
SOUTH WEDNESDAY NIGHT. FLOW TO STILL REMAIN NEARLY ZONAL WITH THE
THREAT OF STORMS DEVELOPING IN THE HIGH PLAINS DUE TO UPSLOPE FLOW
TRACKING INTO THE AREA.  AFTER ANOTHER HOT DAY TUESDAY...TEMPS
SHOULD COOL SOME 10 TO 15 DEGREES FOR WEDNESDAY AND THURSDAY. WILL
GRADUALLY TAPER POPS DOWN FROM NORTH TO SOUTH FROM WEDNESDAY THROUGH
THURSDAY...BUT PRECIP MENTION WILL CONTINUE THROUGH THIS
TIME...QUITE TYPICAL FOR THIS TIME OF YEAR.

MEDIUM RANGE MODELS IN GENERAL AGREEMENT FOR THE LATE WEEK/EARLY
NEXT WEEK PERIODS WITH POSITIVE HEIGHT ANOMALIES OVER THE
NORTHWESTERN CONUS AND NEGATIVE ANOMALIES OVER EASTERN CANADA. THIS
SHOULD CONTINUE THE GENERAL WEST TO NORTHWEST FLOW OVER THE
PLAINS...WITH AMPLIFIED 00Z OPERATIONAL GFS AN OUTLIER COMPARED TO
ITS ENSEMBLES. FRONT TO THE SOUTH MAY TRY TO PUSH BACK NORTH AS
REINFORCING COLD SHOT COMES SOUTHEAST THROUGH THE CENTRAL CONUS
FRIDAY. FRONT COULD EASILY BECOME PARALLEL TO UPPER FLOW AND NOT
STRAY FAR FROM THE AREA. WILL HAVE PRECIP CHANCES FROM THURSDAY
NIGHT THROUGH SATURDAY NIGHT WITH THIS IN MIND. MAY FINALLY BE
ENOUGH MOVEMENT FOR SUNDAY AND MONDAY TO BE DRY...BUT CONFIDENCE IN
SPECIFICS REMAINS FAIRLY LOW GIVEN LOW MODEL SKILL SCORES AND MCS
EFFECTS ON SMALLER SCALE FEATURES. EXPECT SURFACE FRONT TO BE SOUTH
OF THE AREA AND BACKED OFF ON TEMPS FOR THE EARLY PERIODS. EXPECT A
RETURN TO NEAR NORMAL LEVELS BY MONDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE

&&

65
Hazardous weather outlook, Jun 14, 4:02 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT MON JUN 14 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-151000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
402 PM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AS THE EVENING
PROGRESSES. SOME OF THE STORMS ARE EXPECTED TO BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. SOME LOCATIONS MAY
RECEIVE HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH SATURDAY NIGHT.
SOME OF THE STORMS TUESDAY AND TUESDAY NIGHT MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 14, 6:21 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 E GRANTVILLE          39.08N 95.51W
06/14/2004  1.75 INCH        JEFFERSON          KS   EMERGENCY MNGR

&&

PB
Local storm report, Jun 14, 6:23 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             2 NW PERRY              39.10N 95.42W
06/14/2004  1.75 INCH        JEFFERSON          KS   EMERGENCY MNGR

            AT PERRY LAKE DAM

&&

PB
Local storm report, Jun 14, 6:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             4 S ABILENE             38.86N 97.21W
06/14/2004  1.00 INCH        DICKINSON          KS   LAW ENFORCEMENT

&&

PB
Local storm report, Jun 14, 6:29 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             2 SW ENTERPRISE         38.88N 97.14W
06/14/2004  1.00 INCH        DICKINSON          KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jun 14, 6:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             ENTERPRISE              38.90N 97.12W
06/14/2004  1.00 INCH        DICKINSON          KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jun 14, 6:42 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             ENTERPRISE              38.90N 97.12W
06/14/2004  1.25 INCH        DICKINSON          KS   TRAINED SPOTTER

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:08 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha37 min
Jun 14, 9:18 PM CDTSevere Thunderstorm WarningTOPWashington42 min
Jun 14, 9:41 PM CDTSevere Thunderstorm WarningTOPBrown, Marshall, Nemaha49 min
Jun 14, 10:29 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha61 min
Jun 14, 11:33 PM CDTFlash Flood WarningTOPMarshall, Nemaha3 hr
Jun 14, 11:45 PM CDTSevere Thunderstorm WarningTOPJackson45 min
Jun 14, 11:57 PM CDTSevere Thunderstorm WarningTOPWashington33 min
Jun 15, 12:29 AM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington46 min
Jun 15, 12:47 AM CDTFlash Flood WarningTOPWashington3 hr
Jun 15, 1:06 AM CDTSevere Thunderstorm WarningTOPGeary54 min
Jun 15, 1:14 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley61 min
Jun 15, 1:30 AM CDTFlash Flood WarningTOPGeary3 hr
Jun 15, 2:00 AM CDTSevere Thunderstorm WarningTOPGeary45 min
Jun 15, 2:33 AM CDTFlash Flood WarningTOPMarshall, Washington4 hr
Jun 15, 2:48 AM CDTFlash Flood WarningTOPRiley4 hr
Jun 15, 3:15 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary45 min
Jun 15, 3:15 AM CDTSevere Thunderstorm WarningTOPCloud, Republic60 min
Jun 15, 3:50 AM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee55 min
Jun 15, 4:21 AM CDTFlash Flood WarningTOPGeary3 hr
Jun 15, 4:38 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee52 min
Jun 15, 4:52 AM CDTFlash Flood WarningTOPMorris3 hr
Jun 15, 5:01 AM CDTSevere Thunderstorm WarningTOPLyon59 min
Jun 15, 5:06 AM CDTFlash Flood WarningTOPWabaunsee3 hr
Jun 15, 5:44 AM CDTFlash Flood WarningTOPLyon3 hr
Jun 15, 5:48 AM CDTSevere Thunderstorm WarningTOPLyon, Morris42 min
Jun 15, 6:27 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage63 min
Jun 15, 6:28 AM CDTFlash Flood WarningTOPMarshall, Republic, Washington3 hr
Jun 15, 8:43 AM CDTFlash Flood WarningTOPLyon92 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.